Alert archive / Connecticut / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 55, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 11, 2006, 6:24 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2006, 6:24 PM EDT (22:24 UTC)
- Expired
- Jul 11, 2006, 7:00 PM EDT
- In force
- 36 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
The radar
The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 12:16 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 112224 SVROKX CTC001-112300- /O.NEW.KOKX.SV.W.0055.060711T2224Z-060711T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 624 PM EDT TUE JUL 11 2006 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT... * UNTIL 700 PM EDT... * AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF SHERMAN...OR ABOUT NEAR PAWLING...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHERMAN BY 640 PM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4165 7370 4147 7372 4142 7331 4165 7337 $$ MALOIT
1 follow-up statement
000 WWUS51 KOKX 112301 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 701 PM EDT TUE JUL 11 2006 CTC001-112311- /O.EXP.KOKX.SV.W.0055.000000T0000Z-060711T2300Z/ FAIRFIELD CT- 701 PM EDT TUE JUL 11 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FAIRFIELD COUNTY EXPIRES AT 700 PM EDT... THE STORMS HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE REPORT ANY DOWNED TREES OR HAIL TO YOUR LOCAL LAW ENFORCEMENT AGENCY...WHO WILL RELAY THOSE REPORTS TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4165 7370 4147 7372 4142 7331 4165 7337 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:05 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 11, 3:05 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 305 PM EDT TUE JUL 11 2006 .NEAR TERM (THIS EVENING THROUGH WEDNESDAY NIGHT)... A WEAKENING SURFACE FRONT WILL APPROACH THE AREA FROM THE WEST THIS EVENING. WITH MODERATE INSTABILITY DEVELOPING AHEAD OF THIS FEATURE AND WITH THIS WEAK FRONTAL BOUNDARY SLIPPING IN...WE WILL SEE AT LEAST SCATTERED CONVECTION FIRING ACROSS NORTHERN AND WESTERN ZONES. THESE WOULD DRIFT EASTWARD INTO THIS EVENING AND MAY AFFECT THE EASTERN ZONES AS WELL ALTHOUGH ACTIVITY SHOULD BE RAPIDLY WEAKENING AT THAT TIME WITH LOSS OF HEATING. SOME OF THESE MAY REACH SEVERE LEVELS AND IS THE REASON THAT A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE ENTIRE REGION. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN ARE POSSIBLE WITH THE STRONGER STORMS. WILL KEEP A MINIMAL CHANCE GOING THROUGH TONIGHT AS BOUNDARY STALLS OUT AND REMAINS ACROSS THE AREA. FOR WEDNESDAY...THE STALLED OUT SURFACE BOUNDARY WILL BEGIN TO MOVE NORTHWARD AS A WARM FRONT WHILE PARENT LOW SLIDES ACROSS SOUTHERN NEW YORK STATE. THIS LOW WILL CONTINUE EASTWARD...PASSING INTO CENTRAL NEW ENGLAND LATE WEDNESDAY NIGHT. THE LOW WILL ALSO DRAG A COLD FRONT EASTWARD...REACHING THE APPALACHIANS BY BEFORE DAYBREAK THURSDAY. THE HIGHEST THREAT OF PRECIPITATION SHOULD OCCUR NORTH OF THE WARM FRONT AND ALONG AND JUST AHEAD OF THE COLD FRONT. AS SUCH...THE TRI-STATE REGION IS NOT EXPECTED TO SEE A GREAT DEAL OF PRECIPITATION WEDNESDAY AS BULK OF RAIN WILL BE FALLING NORTH OF THE WARM FRONT WHICH WILL BE NORTH OF THE LOCAL AREA. SHOWERS ASSOCIATED WITH THE COLD FRONT NOT LIKELY TO ARRIVE UNTIL AFTER SUNSET SO THE DAY MAY ONLY SEE SOME SCATTERED CONVECTION IN THE WARM AND UNSTABLE AIRMASS ACROSS OUR AREA...THUS ONLY CHANCE POPS. AS WEDNESDAY NIGHT PROGRESSES THE THREAT OF SHOWERS SHOULD INCREASE TO LIKELY AS THEY MOVE IN FROM THE WEST AHEAD OF THE COLD FRONT. LOCALLY HEAVY RAIN BECOMES A THREAT AT THIS TIME WITH PWATS INCREASING TO OVER 2. TEMPERATURES SHOULD AVERAGE NEAR NORMAL THROUGH THE PERIOD. && .SHORT TERM (THURSDAY THROUGH FRIDAY)... STILL LOOKING AT SIGNIFICANT MODEL DIFFERENCES IN HANDLING THE SITUATION ACROSS THE NORTHEAST THROUGH THIS TIME PERIOD WITH THE GFS REMAINING FAR MORE PROGRESSIVE. FORECAST WILL CONTINUE TO BE A BLEND ALTHOUGH WILL TEND TO FAVOR THE SLOWER NAM. BASICALLY...THE SURFACE LOW IS EXPECTED BE OVER CENTRAL NEW ENGLAND THURSDAY MORNING WITH ITS TRAILING COLD FRONT LYING MORE OR LESS ALONG THE APPALACHIANS. WOULD EXPECT THREAT OF SHOWERS TO REMAIN AT LIKELY THROUGHOUT THE DAY AS THE FRONT DRIFTS ACROSS THE REGION...REACHING THE FAR EASTERN ZONES BY EVENING. WILL CONTINUE WITH MENTION OF LOCALLY HEAVY RAIN ALTHOUGH SUPPORT FOR THIS SHOULD BE MOVING AWAY TO THE NORTHEAST. DRIER AIR FILTERS IN THURSDAY NIGHT AND FRIDAY AS WEAK HIGH BUILDS DOWN ACROSS NEW ENGLAND. THE NORTHERN PART OF THE COLD FRONT WILL MOVE WELL OFFSHORE FRIDAY WITH THE SOUTHERN PART STALLING OUT THROUGH THE MID ATLANTIC STATES. TEMPERATURES ARE EXPECTED TO RISE A BIT EACH DAY...AVERAGE ABOUT 5 DEGREES ABOVE NORMAL BY FRIDAY. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... HIGH PRESSURE AT THE SURFACE WILL BE IN CONTROL OF THE WEATHER THROUGH AT LEAST THE WEEKEND. WITH HIGH PRESSURE BUILDING ALOFT AS WELL...EXPECTING TEMPERATURES TO CLIMB TO AROUND 90 OR ABOVE DURING THE WEEKEND FOR THE CITY AND SOME INTERIOR SECTIONS...THEN COOL OFF SLIGHTLY MONDAY AND TUESDAY AS 850 MB TEMPS COOL SLIGHTLY. THE HIGH PRESSURE RIDGE SHOULD BE ABLE TO KEEP A LID ON CONVECTION THROUGH THE WEEKEND INTO THE DAYLIGHT HOURS OF MONDAY...SO WILL KEEP THE ENTIRE CWA IN THE GRIDS THROUGH THIS TIME. A COLD FRONT WILL THEN APPROACH THE AREA MONDAY NIGHT INTO TUESDAY WITH AN INCREASING CHANCE OF POPS THROUGH THE PERIOD...BUT NOTHING HIGHER THAN CHC POPS ATTM. && .AVIATION... WITH THE ENTIRE CWA UNDER A SEVERE THUNDERSTORM WATCH...HAVE AT LEAST CHANCE OF TSTM THROUGH 0Z WED ACROSS ALL TERMINALS WITH BEST ESTIMATE OF PERIOD OF LIKELY CONVECTION UP UNTIL THEN. DRY WEATHER THEREAFTER ALONG WITH MOSTLY MVFR VSBYS IN HZ/BR. EXPECTING KISP TO LOWER TO LOW-END MVFR CIGS AFTER MIDNIGHT TONIGHT MUCH LIKE LAST NIGHT. KHPN AND KGON MAY HAVE VSBYS LOWER TO IFR AFTER 08-09Z IN FOG. GENERALLY LIGHT SW WINDS ACROSS THE TERMINALS THROUGH THE FORECAST PERIOD. && .MARINE... AS REGION REMAINS UNDER INFLUENCE OF BERMUDA HIGH INTO THURSDAY EXPECT CONDITIONS TO REMAIN SUB-SCA THROUGH WEDNESDAY WITH WINDS OUT OF THE S-SW. SEAS BEGIN TO INCREASE TO SCA LEVELS ON PERSISTENT S-SW FLOW WED NIGHT OVER FAR COASTAL WATERS TO 5-6 FT ESPECIALLY 10-20NM OUT. SINCE THIS IS 3RD PERIOD WILL NOT GO WITH SCA AS WAVE WATCH HAS HAD A TENDENCY TO BRING SEAS UP TO FAST OF LATE...SO THIS IS NOT A HIGH CONFIDENCE EVENT JUST YET. SEAS STAY UP THU...WITH APPROACHING COLD FRONT TIGHTENING GRADIENT...AND THEN ON INITIAL NW FLOW BEHIND FRONT THU NIGHT. SEAS SHOULD SUBSIDE BENEATH SCA LEVELS FRI WITH RELAXING GRADIENT AS WEAK HIGH PRESSURE BUILDS IN FOR THE WEEKEND...KEEPING WINDS AND SEAS ON THE LOW SIDE. && .HYDROLOGY... FOR THIS EVENING THROUGH TONIGHT...LOOKING FOR 1/10 TO 1/4 INCH ACROSS NORTHWESTERN ZONES...WITH 1/10 INCH OR LESS ELSEWHERE ACROSS THE CWA. FOR WEDNESDAY THROUGH THURSDAY...A MORE SIGNIFICANT AMOUNT OF RAIN IS BEING LOOKED AT. AMOUNTS OF BETWEEN 1/2 TO 1 INCH MAY OCCUR ACROSS SOUTHERN ZONES WITH 1 TO LOCALLY 2 INCH ACROSS NORTHERN ZONES. DO NOT EXPECT TO SEE ANY FLOODING ISSUES OF CONSEQUENCE ARISE BASED ON THESE FIGURES...ALTHOUGH SOME LOCALIZED URBAN AND SMALL STREAMS FLOODING PROBLEMS MAY COME INTO PLAY AT TIMES...ESPECIALLY IF SHOWERS BEGIN TO TRAIN ACROSS THE SAME AREAS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 11, 12:38 PM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 1238 PM EDT TUE JUL 11 2006 CTZ005>012-NJZ002>006-011-NYZ067>081-120000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1238 PM EDT TUE JUL 11 2006 ...SEVERE THUNDERSTORM WATCH 591 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INTO THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND WEDNESDAY NIGHT...SOME OF WHICH MAY REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ANZ330-335-338-350-353-355-120000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1238 PM EDT TUE JUL 11 2006 ...SEVERE THUNDERSTORM WATCH 591 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INTO THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND WEDNESDAY NIGHT...SOME OF WHICH MAY REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED.
In the hours before
Local storm report, Jul 11, 2:48 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
248 PM EDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL CHESTER 41.36N 74.28W
07/11/2006 E1.00 INCH ORANGE NY TRAINED SPOTTER
0215 PM TSTM WND DMG YORKTOWN HEIGHTS 41.27N 73.78W
07/11/2006 WESTCHESTER NY LAW ENFORCEMENT
TREES DOWN
&&Special weather statement, Jul 11, 3:07 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 307 PM EDT TUE JUL 11 2006 CTZ006-111945- NORTHERN NEW HAVEN- 307 PM EDT TUE JUL 11 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR NEW HAVEN COUNTY... AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOLCOTT...AND MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Jul 11, 4:40 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
440 PM EDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL MOUNT KISCO 41.20N 73.73W
07/11/2006 E1.00 INCH WESTCHESTER NY TRAINED SPOTTER
0340 PM HAIL NEW CANAAN 41.14N 73.49W
07/11/2006 E0.88 INCH FAIRFIELD CT TRAINED SPOTTER
0342 PM HAIL DARIEN 41.05N 73.48W
07/11/2006 E0.75 INCH FAIRFIELD CT AMATEUR RADIO
0316 PM HAIL 2 SSE MOUNT KISCO 41.18N 73.72W
07/11/2006 E0.75 INCH WESTCHESTER NY PUBLIC
0401 PM HAIL WEST MILFORD 41.11N 74.40W
07/11/2006 E1.00 INCH PASSAIC NJ TRAINED SPOTTER
&&
JCSpecial weather statement, Jul 11, 5:20 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 520 PM EDT TUE JUL 11 2006 NYZ077-112145- NASSAU- 520 PM EDT TUE JUL 11 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR NASSAU COUNTY... AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MANHASSET...OR NEAR MINEOLA...AND MOVING EAST AT 20 MPH. THIS STORM WILL BE... NEAR WESTBURY BY 525 PM. NEAR BROOKVILLE BY 530 PM. NEAR SYOSSET BY 535 PM. NEAR PLAINVIEW BY 540 PM. NEAR FARMINGDALE BY 545 PM. SMALL HAIL...AND WINDS AROUND 30 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Jul 11, 5:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
554 PM EDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL ST. JAMES 40.88N 73.15W
07/11/2006 E0.75 INCH SUFFOLK NY TRAINED SPOTTER
&&
JCLocal storm report, Jul 11, 6:20 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
620 PM EDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG LAKE CARMEL 41.46N 73.67W
07/11/2006 PUTNAM NY EMERGENCY MNGR
TREES DOWN
&&
JCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:51 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 54 min |
| Jul 11, 3:42 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 61 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.